28 fentanyl overdoses, 8 deaths were reported in Montana over a 10-day period

MISSOULA — State health officials are again warning residents about fentanyl after nearly 30 overdoses were reported in 10 days last month.

The Montana Department of Public Health and Human Services (DPHHS) reports that between Jan. 11 and Jan. 21, 28 overdoses occurred, including eight deaths.

Overdoses have been reported in 11 counties, including Flathead, Lake, Missoula and Ravalli

DPPHS reports the following information:

  • Patients’ ages ranged from 19 to 66 years, with most being between 20 and 40 years old. Nineteen patients were male and seventeen female.
  • Many of the patients had a history of opioid or other substance abuse, and several reported smoking fentanyl prior to their overdose.
  • Some patients required multiple doses of naloxone to reverse their overdose, reportedly using 12 milligrams for 4 people.
  • Identified overdoses occurred in Cascade, Choteau, Custer, Flathead, Gallatin, Lake, Lewis and Clark, Missoula, Ravalli, Sheridan, Silver Bow and Yellowstone counties.

A warning shared by Ravalli County Public Health states the following:

“Fentanyl, a synthetic and short-acting opioid analgesic, is 50 to 100 times more potent than morphine and approved for the treatment of acute or chronic pain associated with advanced cancer. Although pharmaceutical fentanyl can be diverted to abuse, most cases of fentanyl-related morbidity and mortality have been associated with illicitly manufactured fentanyl and fentanyl analogues, collectively referred to as non-pharmaceutical fentanyl (NPF). NPF is sold through illicit drug markets for its heroin-like effects, and is often compounded with heroin and/or cocaine—with or without the user’s knowledge—to enhance its euphoric effects. While NPF-related overdoses can be reversed with naloxone, due to the high potency of NPF, a higher dose or multiple doses per overdose event may be required to resuscitate a patient.”

A statement from the Polson Police Department said:

“Illegal, non-pharmaceutical fentanyl comes in many forms, but the most common forms are pills and powder. The most common form of illicit fentanyl in Montana is currently in the pill form. Usually the pill is blue and contains M 30.”

The state of Montana has enacted a statewide permanent naloxone opioid antagonist regulation, allowing Montanans to access naloxone for free through federal grants.

DPHHS notes that naloxone is a safe drug that can reverse a suspected opioid-related overdose. While formal training is not required but is available, basic instructions are provided with the medication.

Community organizations, law enforcement, correctional facilities, emergency services, and others can purchase naloxone for free at https://dphhs.mt.gov/amdd/naloxone/.

DPHHS also advises that naloxone is available to individuals at multiple locations which can be found on the map www.naloxone.mt.gov.

According to the DPHHS alert, “The Good Samaritan Act of Montana provides legal protections for those who administer naloxone, even if they also use substances.”

Several organizations in Western Montana offer naloxone, including the Western Montana Mental Health Center in Missoula, the Polson Health Center, and the Flathead Syringe Exchange.

Confederated Salish and Kootenai Tribal Health point out that anyone can request and receive Narcan to avoid overdosing. People can go to the Polson or St. Ignatius Apothecary to request Narcan.

Naloxone is also available from some pharmacies that must be approved by insurance.

Law enforcement agencies across the state have also been seizing “rainbow fentanyl” in recent months, according to the Polson Police Department. Rainbow Fentanyl also has an M 30 pressed in, but is available in a variety of colors.

Some signs that may indicate a fentanyl overdose:

  • Small constricted “pinpoint pupils”
  • falling asleep or unconsciousness
  • Slow, shallow breathing
  • Choking or gurgling noises
  • Flabby body
  • Pale, blue, or cold skin A drug overdose is a medical emergency.

Call 9-1-1 immediately if you suspect someone has overdosed on drugs.

Source